Psycho-Babble Medication Thread 1121896

Shown: posts 1 to 3 of 3. This is the beginning of the thread.

 

message for SLS

Posted by rose45 on March 12, 2023, at 7:40:42

SLS, I saw you mention in a previous thread that you knew cases where low dose lithium worked once, but once it was stopped, was not likely to work again.

I am in UK, where we have so much less choice than you do. Parnate worked brilliantly for me but stopped working 4 years ago after I reduced it. I am still on it and probably flogging a dead horse, but having difficulty coming off it and if I do come off it, will never get it prescribed again here in UK so desperatedly trying to augment it. Recently added 150 mg lithium which magically made it work again, but it only lasted 2 months. And raising the lithium made no difference.

Is it likely that the lithium might not work again ? I cannot find again the post where you mentioned this.

This post hopefully will make sense. I am suicidal and shaking with anxiety. I do not have the choices you have as im stuck with free medicine in UK.
They have offered me a choice of lithium, sodium valporate or pregabalin.


 

Re: message for SLS rose45

Posted by SLS on March 12, 2023, at 10:01:15

In reply to message for SLS, posted by rose45 on March 12, 2023, at 7:40:42

> SLS, I saw you mention in a previous thread that you knew cases where low dose lithium worked once, but once it was stopped, was not likely to work again.
>
> I am in UK, where we have so much less choice than you do. Parnate worked brilliantly for me but stopped working 4 years ago after I reduced it. I am still on it and probably flogging a dead horse, but having difficulty coming off it and if I do come off it, will never get it prescribed again here in UK so desperatedly trying to augment it. Recently added 150 mg lithium which magically made it work again, but it only lasted 2 months. And raising the lithium made no difference.
>
> Is it likely that the lithium might not work again ? I cannot find again the post where you mentioned this.

> This post hopefully will make sense. I am suicidal and shaking with anxiety.

Dammit.

Are you saying that you were fine up until the point when you reduced the dosage of Parnate and then failed to improve again once you returned the dosage back to the previous amount? From what I have observed, that's unusual for Parnate when compared to Nardil. The term used for achieving the same degree of improvement of depression is "recapture". So, you were unable to recapture the same degree of improvement after you returned to the dosage that made you well previously?

The first thing you might ask about with your doctor is the immediate, but temporary, use of an antipsychotic known to have antidepressant properties. Olanzapine (Zyprexa) is probably the most effective anti-suicide AP to address your current mental state. It should work within 24-48 hours at the right dosage. Maybe 10-15 mg/day? Although olanzapine is the AP with the greatest liability for weight-gain (aside from clozapine (Clozaril), you would be on it for a short while - maybe a week or two - while you experiment with lithium or some other adjunct to Parnate. There are a few other APs that have antidepressant properties, but olanzapine is known for its anti-suicide properties.

> I do not have the choices you have as im stuck with free medicine in UK.

In the early 1980s, before the emergence of SSRIs, research psychiatric institutions like Columbia Presbyterian / New York Psychiatric would add lithium to tranylcypromine (Parnate) as their go-to augmentor for their treatment-resistant patients. They did the same thing for people who failed to respond to tricyclic monotherapy. Your best option given your circumstances is to add lithium. If you do not have bipolar disorder or schizoaffective disorder, bipolar type, I recommend starting at 150 mg/day or 300 mg/day. Low-dosage lithium has been studied since 2001 when Harvard compared different dosages of lithium when added to two dosages of fluoxetine (Prozac) - 20 mg/day and 60 mg/day. They found that 600 mg/day of lithium worked less frequently than lower dosages. They reported 450 mg/day as being the ideal dosage. Right now, if I go higher than 150-300 mg/day, I actually relapsse. It turns out that lithium has a bimodal dosage-response curve for unipolar depression. Low dosages affects glutamate neuronal function opposite to high dosages. Low dosages are better for unipolar depression while high dosages are necessary to treat and prevent mania.

I am currently taking:

Nardil - 90 mg/day
Nortriptyline - 100 mg/day
Lamotrigine - 300 mg/day
Lithium - 150 mg/day

I decreaseed my dosage of lithium from 300 mg/day to 150 mg/day just last week. I feel significantly better. Two weeks ago, I got hit with a torturous episode of spinal stenosis. I was prescribed meloxicam (perhaps the most potent NSAID) by my orthopedic surgeon. When I went to pick up the prescription, the pharmacist informed me that meloxicam raised the blood levels of lithium. That's what motivated to reduce my lithium dosage.

If the addition of lithium works for you, don't ever stop taking it. There is a good chance that you will never respond to it again if you do. This happened to a friend of mine while we were both research patients at the NIMH institute, a division of the National Institutes of Health (NIH). She remained in full remission the entire eight years she was taking lithium monotherapy. When she moved from NC to CA, her new doctor thought that she had been on lithium long enough, and had her discontinue it. She relapsed withing three months. After her doctor had her restarted lithium, it never worked again That was 25 year ago. Dr. Robert M. Post, the director of the department of biological psychiatry, had her as a patient in 1992. It was shortly after this that he wrote a paper called, "Lithium-discontinuation-induced refractoriness: preliminary observations" in 1992.

-------------------------------------------------

In 1992, Dr. Post authored a follow-up article named:

"Lithium-discontinuation-induced refractoriness: preliminary observations "

Am J Psychiatry

1992 Dec;

https://pubmed.ncbi.nlm.nih.gov/1443252/

-------------------------------------------------

In 2012, Dr. Post authored a follow-up article named:

"Acquired lithium resistance revisited: discontinuation-induced refractoriness versus tolerance"

J Affect Disord

2012 Sep'

https://pubmed.ncbi.nlm.nih.gov/22154708/

-------------------------------------------------

Other articles describing the bimodal mechanisms of action of lithium:


"Bimodal effect of lithium plasma levels on hippocampal glutamate concentrations in bipolar II depression: a pilot study"

Authors: Wagner F Gattaz, Geraldo F Busatto, Claudia C Leite, Rodrigo Machado-Vieira

Int J Neuropsychopharmacol

2014 Oct 31;

https://pubmed.ncbi.nlm.nih.gov/25522399/

-------------------------------------------------


"A bimodal model of the mechanism of action of lithium"

Author: R S Jope 1

Mol Psychiatry

1999 Jan;

https://pubmed.ncbi.nlm.nih.gov/10089004/

-------------------------------------------------

- Scott

 

Re: message for SLS

Posted by rose45 on March 12, 2023, at 12:44:45

In reply to Re: message for SLS rose45, posted by SLS on March 12, 2023, at 10:01:15

Scott, this is exactly what happened to me.
I added 150 mg of lithium and miraculously within 2-3 weeks, it worked and I was ok. However this lasted for 7 weeks and then just stopped working altogether. I tried increasing it up to 450mg but it made no difference, it had stopped working- and so I stopped taking it.

So this probably means it will not work again?

I am on 40 mg parnate and 2.5mg olanzapine and have been suffering like this for 4 years now, trying to augment the parnate.... I cant see a way out and im probably flogging a dead horse,but have clung to the possiblity of augmenting parnate because it used to work so well for me, and if I stop taking it, they will never give it to me again as it is so expensive in UK. Only maois have ever worked for me and I am so ill, and unable to think clearly, it seems suicide is the only answer. I also tried augmenting with lamotrigine, and that worked for 3 months and then stopped working. The uk doctors told me to come off lamotrigine as they do not allow you to be on more than 3 meds at one time.and anyway lamotrigine had so many negative side effects and has destroyed my memory.I have been barely functioning for the past 4 years.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.